Kansas, 2005

Hail and Damaging Winds in Kansas, April 20, 2005

April 20, 2005 · NWS ICT · 28 events in 9 counties and zones

19 hail, 9 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 20, 3:58 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 20, 3:58 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT WED APR 20 2005

.MESO UPDATE...

DRYLINE NOW APPEARS TO BE RETREATING TO THE WEST VIA LATEST RADAR
AND SATELLITE TRENDS. IF THIS CONTINUES THEN OUR SMALL WATCH AREA
FOR SOUTH CENTRAL KS WILL LIKELY BE CANCELED EARLY, AS STORMS WILL
HAVE A DIFFICULT TIME SURVIVING EAST OF THE WESTWARD RETREATING
DRYLINE. THIS DRYLINE ACTIVITY SHOULD DIMINISH A HOUR OR TWO AFTER
SUNSET AS BOUNDARY LAYER COOLS FROM LOSS OF DAYTIME HEATING. WE WILL
CONTINUE TO MONITOR TRENDS IN THIS AREA.

15/JAKUB

--------------------------------------------------------------------
329 PM CDT WED APR 20 2005

.PREVIOUS DISCUSSION...

TONIGHT
WATER VAPOR IMAGERY SHOWS A COUPLE WAVES MOVING THROUGH THE
SOUTHWEST UPPER FLOW REGIME THAT WERE SAMPLED NICELY BY PROFILER
NETWORK. WAVE ONE WAS MOVING ACROSS W TEXAS WITH SECOND MORE
VIGOROUS WAVE MOVING EAST INTO THE FOUR CORNERS REGION. WAVE ONE
MOVING ACROSS W TEXAS HAS CAUSED SURFACE WINDS TO BACK SOME WHICH
SHOULD INCREASE THE MOISTURE CONVERGENCE ALONG THE DRYLINE FOR LATE
THIS AFTERNOON INTO THE EVENING HRS. THE DRYLINE CURRENTLY EXTENDS
FROM PRATT SOUTHWESTWARD INTO THE TX PANHANDLE. OUR LOCAL
WORKSTATION ETA MODEL INDICATES SOME ISOLATED TO WIDELY SCATTERED
CONVECTION DEVELOPING ALONG THE DRYLINE WHICH LOOKS PLAUSIBLE, AS
LATEST VISIBLE SATELLITE IMAGERY SHOWS SOME CUMULUS DEVELOPMENT
ALONG THE DRYLINE. ANY DRYLINE ACTIVITY WILL HAVE A DECENT CHANCE OF
REACHING SEVERE LIMITS AS INSTABILITY IS HIGHER TDY COMPARED TO
YESTERDAY. RUC MODEL SHOWS A WEAKNESS IN THE CAP OVER SOUTH CENTRAL
KS, SO IF STORMS CAN DEVELOP THEY WILL HAVE THE BEST SURVIVAL CHANCE
IN THAT AREA. ANY ACTIVITY THAT DEVELOPS SHOULD DIMINISH A FEW HRS
AFTER SUNSET AS BOUNDARY LAYER COOLS.

THE SECOND MORE VIGOROUS WAVE WILL MOVE INTO EASTERN COLORADO
TONIGHT. THIS WILL CAUSE STRONG ISENTROPIC LIFT TO OCCUR AS LOW
LEVEL JET INCREASES. LOOKS LIKE CONVECTION WILL START OUT IN
SOUTHWESTERN NEBRASKA THIS EVENING, THEN QUICKLY SPREAD
EAST/SOUTHEAST ALONG THE 850MB FRONTAL BOUNDARY IN NORTHERN KS
OVERNIGHT. WILL CARRY HIGHEST POPS IN NORTHERN SECTIONS OF CWA WHICH
SHOULD BE CLOSER TO 850MB BOUNDARY. COULD SEE SOME CONVECTION
DEVELOP A BIT FURTHER SOUTH IN CONJUNCTION WITH STRONG ISENTROPIC
LIFT ALONG 310K GRADIENT.

THUR-FRI
WE SHOULD SEE LOW CLOUDS AGAIN EARLY IN THE MORNING ON THUR BUT THEY
SHOULD QUICKLY ERODE FROM WEST TO EAST, AS WESTERLY FLOW IN THE LOW
LEVELS PUSHES DRIER AIR IN FROM WESTERN KS. PRECIP CHANCES WILL BE
HIGHER ACROSS EASTERN KS THURSDAY WHERE DEEPER MOISTURE WILL
RESIDE. AS A RESULT, SEVERE WEATHER CHANCES WILL BE SHIFTED EAST
ACCORDINGLY. HEADING INTO FRIDAY THE UPPER LEVEL WAVE WILL BE
POSITIONED OVER NORTHEAST KS EARLY IN MORNING, BUT THEN SHOULD BE
SHUNTED SOUTHEAST AS A KICKER SYSTEM DIVES SOUTH ACROSS THE NORTHERN
PLAINS. WE WILL HOLD ONTO SOME SMALL RAIN SHOWER CHANCES FOR FRIDAY
AS MID LEVEL MOISTURE COULD BE SQUEEZED OUT. FRI TEMPS WILL BE SOME
15-20 DEGREES COOLER COMPARED TO TDYS VALUES WITH BREEZY NORTH WINDS
SETTING UP OVER REGION.

SAT
COOL SURFACE HIGH PRESSURE WILL BE OVER THE AREA WITH TEMPS COMING
IN COOLER THAN AVERAGE FOR DAYTIME HIGHS, AND PLENTY OF SUNSHINE
EXPECTED.

EXTENDED: SUN-WED
NEXT SYSTEM SLATED TO AFFECT KS ON MONDAY WITH TEMPS COOLING OFF A
BIT THERE AFTER.

DEEP TROUGH AXIS CURRENTLY LOCATED ALONG 140W IN THE EASTERN PACIFIC
WILL DEVELOP A CLOSED SYSTEM OFF THE COAST OF CALIFORNIA, WHICH
SHOULD THEN TRAVERSE EAST ACROSS THE ROCKIES COME SUNDAY. WILL KEEP
GOING POPS FOR LATE SUNDAY NIGHT INTO MONDAY AS SYSTEM APPROACHES,
AND STAY WITH OUR DRY CONDITIONS FOR TUES/WED TIME FRAME AT THIS
JUNCTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    63  80  49  64 /  20  20  10  20
HUTCHINSON      62  78  47  62 /  30  20  10  20
NEWTON          63  79  48  62 /  30  30  10  20
ELDORADO        63  80  49  63 /  30  30  10  20
WINFIELD-KWLD   63  81  50  65 /  20  20  10  20
RUSSELL         59  75  43  59 /  30  20  20  20
GREAT BEND      59  76  44  60 /  30  20  10  20
SALINA          61  77  46  59 /  40  30  20  20
MCPHERSON       61  78  47  61 /  30  20  10  20
COFFEYVILLE     63  81  52  65 /  20  30  30  20
CHANUTE         63  80  51  63 /  30  30  30  20
IOLA            63  80  50  62 /  30  40  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

15/JAKUB
Hazardous weather outlook, Apr 20, 3:02 PM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
402 PM CDT WED APR 20 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
402 PM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE STORM COULD DEVELOP ALONG THE DRYLINE, AND
AFFECT PORTIONS OF SOUTH CENTRAL KANSAS THIS EVENING. THE AREAS
GREATEST AT RISK WILL BE FOR LOCATIONS WEST OF A HUTCHINSON, TO
ARGONIA LINE. IF STORMS CAN MOVE INTO THIS AREA, LARGE HAIL WOULD BE
THE MAIN SEVERE WEATHER THREAT. MEANWHILE, ADDITIONAL THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS NORTHERN KANSAS LATER THIS EVENING,
AND COULD MOVE ACROSS MUCH OF THE AREA OVERNIGHT. SOME OF THIS
ACTIVITY COULD REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING
WINDS POSSIBLY AFFECTING CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING, GENERALLY EAST OF
I-35.  THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE AFTERNOON
ALONG THE DRYLINE AND SWEEP ACROSS SOUTHEAST KANSAS DURING THE
AFTERNOON AND EARLY EVENING.  SEVERE THUNDERSTORMS ARE MOST LIKELY
EAST OF I-35.  THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.  HOWEVER AN ISOLATED TORNADO IS POSSIBLE BEFORE THE STORMS
DEVELOP INTO A LINE.  THUNDERSTORMS ARE ALSO IN THE FORECAST FROM
SUNDAY NIGHT THROUGH MONDAY.  IT IS TOO EARLY TO SPECULATE ON HOW
STRONG THESE STORMS MIGHT BE.

.SPOTTER INFORMATION STATEMENT...
THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION WOULD BE NEEDED THIS
EVENING, WEST OF A LINE FROM HUTCHINSON TO ARGONIA.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

HOWERTON/JAKUB

In the hours before

Special weather statement, Apr 20, 2:52 PM CST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
352 PM CDT WED APR 20 2005

KSZ067-082-091-210400-
HARPER KS-KINGMAN KS-RENO KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 169
UNTIL 1100 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING AREAS

IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 3 COUNTIES

HARPER                KINGMAN               RENO

INCLUDING THE CITIES OF ANTHONY...HUTCHINSON AND KINGMAN.

KETCHAM

The radar

The Dodge City radar (KDDC), 116 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

19 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Barton

When
April 20, 6:35 PM CST
Where
Barton County, 6 mi WSW of Great Bend
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.333, -98.867

Hail, Barton

When
April 20, 6:45 PM CST
Where
Barton County, 1 mi E of Great Bend
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -98.750

Damage?

Hail, Barton

When
April 20, 6:49 PM CST
Where
Barton County, 1 mi N of Great Bend
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.383, -98.767

Vehicle damaged.

Hail, Barton

When
April 20, 6:53 PM CST
Where
Barton County, 1 mi E of Great Bend
Measured
3 in hail
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
38.367, -98.750

Approximately 70 cars damaged at one dealership, while a second dealership sustained only minor damage. Many homes sustained roof damage and broken windows. Some wheat was also damaged but details were provided as of this writing. (Narrative courtesy Hutchinson News.)

Hail, Barton

When
April 20, 6:55 PM CST
Where
Barton County, 5 mi NE of Great Bend
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.417, -98.700

Hail, Barton

When
April 20, 7:06 PM CST
Where
Barton County, 5 mi SW of Hoisington
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.467, -98.833

Hail, Kingman

When
April 20, 7:44 PM CST
Where
Kingman County, 1 mi N of Nashville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.467, -98.433

Hail, Ellsworth

When
April 20, 8:00 PM CST
Where
Ellsworth County, 4 mi SE of Wilson
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.783, -98.417

Hail, Russell

When
April 20, 8:08 PM CST
Where
Russell County, 5 mi N of Dorrance
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.917, -98.583

Hail, Reno

When
April 20, 8:12 PM CST
Where
Reno County, 11 mi E of Arlington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.900, -97.983

Thunderstorm Wind, Reno

When
April 20, 8:12 PM CST
Where
Reno County, 11 mi E of Arlington
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.900, -97.983

Hail, Russell

When
April 20, 8:13 PM CST
Where
Russell County, 5 mi N of Dorrance
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.917, -98.583

Hail, Lincoln

When
April 20, 8:16 PM CST
Where
Lincoln County, 5 mi SW of Sylvan Grove
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -98.450

Hail, Lincoln

When
April 20, 8:18 PM CST
Where
Lincoln County, 1 mi N of Sylvan Grove
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -98.383

Thunderstorm Wind, Harper

When
April 20, 9:20 PM CST
Where
Harper County, 4 mi SW of Attica
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.200, -98.283

Hail, Harvey

When
April 20, 9:20 PM CST
Where
Harvey County, 6 mi N of Burrton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.100, -97.667

Hail, Harper

When
April 20, 9:22 PM CST
Where
Harper County, 5 mi SW of Attica
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.183, -98.300

Thunderstorm Wind, Harper

When
April 20, 9:27 PM CST
Where
Harper County, 3 mi SSE of Attica
Measured
74 kt (85 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.200, -98.217

Large limbs downed. No other damage reported.

Hail, Harper

When
April 20, 9:27 PM CST
Where
Harper County, 3 mi SSE of Attica
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -98.217

Damage? The 1.00 inch hail was driven by 74 kt (85 mph) winds.

Thunderstorm Wind, Harper

When
April 20, 9:33 PM CST
Where
Harper County, 4 mi S of Harper
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.233, -98.017

KSN Weatherlab, Chaparral High School.

Thunderstorm Wind, Harper

When
April 20, 9:35 PM CST
Where
Harper County, Harper
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -98.017

Limbs downed county-wide.

Thunderstorm Wind, Harper

When
April 20, 9:37 PM CST
Where
Harper County, 4 mi S of Harper
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.233, -98.017

KSN Weatherlab, Chaparral High School.

Thunderstorm Wind, Sumner

When
April 20, 9:56 PM CST
Where
Sumner County, 3 mi SSE of Milan
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.217, -97.667

Thunderstorm Wind, Sumner

When
April 20, 10:02 PM CST
Where
Sumner County, 6 mi SW of Mayfield
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.200, -97.633

Hail, Sumner

When
April 20, 10:02 PM CST
Where
Sumner County, 6 mi SW of Mayfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -97.633

Hail, Sumner

When
April 20, 10:12 PM CST
Where
Sumner County, 5 mi W of Wellington
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -97.483

Thunderstorm Wind, Sumner

When
April 20, 10:12 PM CST
Where
Sumner County, 5 mi W of Wellington
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -97.483

Hail, Sumner

When
April 20, 10:24 PM CST
Where
Sumner County, 1 mi N of Wellington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.283, -97.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443130, 5443194, 5443195, 5443196, 5443197, 5443198, 5443199, 5443200, 5443201, 5443202, 5443203, 5443204, 5443205, 5443206, 5443207, 5443208, 5443209, 5443210, 5443211, 5443212, 5443213, 5443214, 5443215, 5443216, 5443217, 5443218, 5443219, 5443220.